Hail, St. Louis
- When
- July 12, 12:30 PM CST to 12:32 PM CST
- Where
- St. Louis County, 2.7 mi WNW of Cook
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.870, -92.750
A few strong storms developed ahead of a cold front over northeastern Minnesota during the afternoon of the 12th. Storms remained under severe limits but one storm did produce nickel-sized hail near Cook.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A few strong storms developed ahead of a cold front over northeastern Minnesota during the afternoon of the 12th. Storms remained under severe limits but one storm did produce nickel-sized hail near Cook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 12, 11:38 AM CST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1238 PM CDT Tue Jul 12 2022 .DISCUSSION...(Today through Monday) Issued at 316 AM CDT Tue Jul 12 2022 Summary: Scattered showers and thunderstorms are expected today and tonight. A few strong to severe storms are possible. Quieter conditions Wednesday and Thursday before rain and storm chances return Thursday night through Saturday morning. Temperatures will gradually warm during the period. Quiet again for the second half of the weekend and Monday. Storm chances return Monday night and Tuesday. Early this morning a cold front stretched from northern Manitoba southeastward to northern Lake Superior and then arced back northeast into Quebec. Northwesterly flow aloft remained in place. A shortwave trough and attendant vort max were noted on GOES-East water vapor imagery over northern Saskatchewan and northern Manitoba and was propagating southeastward through the flow. A second vort max was located over northwest Ontario and was supporting scattered showers north of the Minnesota border. The cold front will sag southward today as the shortwave trough and associated vort max propagates into the Northland by this afternoon. Height falls ahead of the trough combined with diurnal heating should yield scattered showers and thunderstorms by late morning or early afternoon. With limited cloud cover forecast during the morning and recent rainfall, the RAP features 0-1 km MLCAPE of 750 to 1250 J/kg by late afternoon from the Iron Range into central Minnesota and northwest Wisconsin. 0-6 km bulk shear will be maximized along and ahead of the front with values of 25 to 45 knots expected and nearly straight hodographs. The shear/CAPE profile suggests a potential for organized storms with right-moving storms slightly more favored. Large hail will be possible with storms which can tap into pockets of higher instability or within any supercells. Steep low-level lapse rates around 8-9 C/km are forecast in the warm sector which will contribute to a damaging wind threat. Things get a little more interesting near the cool front where low-level winds will back westerly, resulting in a slight tendency toward cyclonically curved hodographs in the 0-3 km layer. With the tall/skinny CAPE profile and favorable environment near the front, the risk for weak tornadoes will be low but non-zero. Temperatures today will be in the upper 60s over the Arrowhead to the upper 70s from central Minnesota into northwest Wisconsin. Showers and thunderstorms will likely persist into this evening before dissipating with the loss of daytime heating. High pressure will settle in for Wednesday and Thursday with generally quieter conditions expected. Another chance of showers and storms returns to the pictures Thursday night and continues off and on through Saturday. Drier and quieter for the second half of the weekend into Monday then another chance of showers/storms appears for Monday night and Tuesday. Temperatures will generally warm up through the period and we may see upper 80s and low 90s Sunday through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1237 PM CDT Tue Jul 12 2022 VFR conditions will be intermittently disrupted through the afternoon by scattered showers and thunderstorms, currently beginning to grow over the International Border and across the region, mostly east of US Hwy 53 and the I-35 corridor. Showers will dissipate into the evening, and some fog is possible at HIB, DLH, and HYR overnight before the sun rises tomorrow. && .MARINE... Issued at 316 AM CDT Tue Jul 12 2022 Westerly and southwesterly winds are expected today ahead of an approaching cold front. Scattered showers and storms will develop late this morning and persist through this evening. A few storms may produce hail to the size of pennies, frequent cloud-to-water lightning, and locally gusty winds of 30 to 40 knots. The cold front will move southwestward down the lake this afternoon or this evening. Winds will veer sharply to the northeast behind the front. Wind speeds will increase as well, with the largest change in wind speeds over the southwest arm from Two Harbors to Duluth to Port Wing, WI. There may be a brief window of a few hours with wind gusts as high as 25 knots. High pressure will settle in for Wednesday and Thursday with light winds expected. && .PRELIMINARY POINT TEMPS/POPS... DLH 76 54 70 48 / 60 50 0 0 VFR conditions will be intermittently disrupted through the afternoon by scattered showers and thunderstorms, currently beginning to grow over the International Border and across the region, mostly east of US Hwy 53 and the I-35 corridor. Showers will dissipate into the evening, and some fog is possible at HIB, DLH, and HYR overnight before the sun rises tomorrow. INL 74 53 75 51 / 50 20 0 0 BRD 80 57 77 56 / 50 40 0 0 HYR 79 52 76 49 / 60 50 0 0 ASX 77 50 70 45 / 60 50 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Huyck AVIATION...Levens MARINE...Huyck
Hazardous Weather Outlook National Weather Service Duluth MN 319 AM CDT Tue Jul 12 2022 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 319 AM CDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms will develop later this morning and dissipate by late this evening. A few storms could be severe over northwest Wisconsin into portions of northern Minnesota this afternoon and evening. The main threats are hail to the size of a half dollar and damaging wind to 60 mph. Although the risk is not high, a tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible Thursday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed. LSZ121-140>148-150-131030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 319 AM CDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop later this morning and dissipate this evening. A few strong to severe storms will be possible, mainly along the South Shore west to the Twin Ports and Two Harbors areas. The main threats will be large hail and strong winds in excess of 40 knots. A cold front will move south to southwest across the lake this afternoon into early evening switching winds from west and southwest to the northeast. A 2 to 4 hour period of strong winds are expected after the front moves through with gusts around 25 knots possible. The strongest winds are most likely from Two Harbors to the Twin Ports to Port Wing. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible Thursday night through Saturday night. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
1228 PM CDT Tue Jul 12 2022
MNZ011-121800-
North St. Louis MN-
1228 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northwestern St.
Louis County through 100 PM CDT...
At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Lake, or 29 miles southeast of International Falls, moving
southeast at 25 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ash Lake around 1235 PM CDT.
Other locations in the path of this storm include Pelican Lake,
Cusson and Orr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4807 9257 4794 9297 4822 9310 4827 9309
4833 9289
TIME...MOT...LOC 1727Z 333DEG 23KT 4826 9299
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JDSThe Duluth radar (KDLH), 122 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045775.